Medications can induce esophageal abnormalities via both systemic and local actions. Examples of systemic effects include gastroesophageal reflux promoted by smooth muscle relaxants, and medication-induced compromise of the immune system, resulting in infectious complications. This topic review will discuss only drugs that cause direct esophageal mucosal injury.
Documentation of esophageal mucosal injury induced by the local caustic effect of medication was first described in a patient who ingested potassium chloride tablets . It is likely that similar injuries had occurred prior to that time, but were underdiagnosed because of the relative lack of flexible fiberoptic endoscopy. Since the initial report, the frequency of pill-induced esophageal injury has continued to grow.
The types of medication causing direct esophageal injury can be roughly divided into antibiotics, antiinflammatory agents, and others.
- Tetracyclines are the most common antibiotics to induce esophagitis, particularly doxycycline.
- Essentially all of the antiinflammatory agents can damage the esophagus; the highest number of reported cases has been with aspirin.
- The major offenders in the "other" category include potassium chloride, quinidine preparations, and iron compounds in the United States; emepronium, alprenolol, and pinaverium are common etiologies in other countries. In addition, the bisphosphonate alendronate can cause esophagitis (see 'Bisphosphonate-induced esophageal injury' below).
The mechanism of injury is believed to be due to prolonged contact of the caustic contents of the medication with the esophageal mucosa. This theory is supported by animal studies in which lesions identical to those found in patients were induced by direct mucosal placement of the same medications [2,3]. Clinically, this hypothesis is supported by the typical esophageal lesion showing a small punched out ulcer in a limited area that was conceivably in contact with a high concentration of medication released from a dissolving pill. In addition, the site of injury is frequently found in areas in which the esophageal lumen is compromised by the aortic arch, the esophagogastric junction, or an enlarged left atrium. Thus, medication-induced injury requires that the pill or capsule remain in the esophagus for a prolonged interval, and that its contents be inherently caustic to the esophageal mucosa.